Florida, 2004Rip Current in Florida, May 13, 2004
May 13, 2004 · NWS MFL · 1 event in 1 county or zone
1 rip current, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at May 13, 1:40 AM EST, 6 hours 50 minutes earlier.
Area forecast discussion, May 13, 1:40 AM EST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
240 AM EDT THU MAY 13 2004
.DISCUSSION...THROUGH FRI NIGHT...UPPER LEVEL RIDGE (500-200MB) WILL
CONTINUE TO EXTEND FROM EASTERN GULF OF MEX NORTH THROUGH EASTERN
U.S. TO ERN CANADA. THIS WILL CONTINUE TO SUPPRESS DEEP CONVECTION
OVER SOUTH FLORIDA BY MEANS OF STRONG SUBSIDENCE. AT THE LOWER
LEVELS...STRONG HIGH CENTERED VCNTY BERMUDA WITH RIDGE EXTENDING
WEST ACROSS NORTH-CENTRAL FLORIDA WILL CONTINUE TO GENERATE A FRESH
TO STRONG EAST WIND FLOW THROUGH THIS PERIOD. THIS STRONG LOW LEVEL
FLOW COULD INDUCE ISOLATED LIGHT SHOWERS OVER THE EAST COAST AS THEY
SLOW DOWN OVER LAND INCREASING LOW LEVEL CONVERGENCE. SO WILL
MENTION A SLIGHT CHANCE FOR THIS PERIOD...NOTHING REALLY TO WRITE HOME
ABOUT.
GFS CONTINUES TO ADVERTISE AT LEAST THREE SIGNIFICANT CHANGES FOR
THE LATTER PART OF THIS COMING WEEKEND. LONG WAVE TROUGH OVR WESTERN
HALF OF THE COUNTRY WILL MOVE EAST DISPLACING THE UPPER LEVEL RIDGE
OVER TO THE WESTERN ATLC. THIS BY ITSELF WILL HELP TO DESTABILIZE
THE LOCAL ATMOSPHERE. A SHORT WAVE WILL RIDE EAST ALONG THE BASE OF
THE TROUGH AND BE JUST WEST OF THE PENINSULA BY SUNDAY MORNING. AT
THE SAME TIME A LOW LEVEL PERTURBATION (850-700MB) WILL MOVE WEST
FROM THE CENTRAL BAHAMAS WITH ITS AXIS CROSSING SOUTH FLORIDA ALSO
SUNDAY MORNING. THIS WILL PUT THE LOCAL AREA UNDER ENHANCE LOW LEVEL
CONVERGENCE AND UPPER LEVEL DIV/DIFFLUENCE AHEAD OF THE SHORT WAVE.
WILL INCREASE THE POPS TO GOOD CHANCE CATEGORY TO ACCOUNT FOR THIS.
IT SEEMS...AT LEAST ACCORDING TO THE EXTENDED GFS...THAT THIS WILL
SWING THE DOORS OPEN AND MARK THE BEGINNING OF THE RAINY SEASON OVR
SOUTH FLORIDA WITH AFTERNOON SHWRS/TSTMS A DAILY OCCURRENCE.
&&
.MARINE...A QUIKSCAT PASS OVER THE AREA INDICATED WINDS IN THE 15 TO
20 KNOTS RANGE OVR THE NORTHERN ATLC COASTAL WATERS BUT 20 TO 25
KNOTS FOR THE SOUTHERN ATLC WATERS. C-MAN OBS ACROSS THE AREA
CORRELATE WELL WITH THIS AND ALSO GFS SHOWS GOOD INITIALIZATION.
BASED ON THIS AND GUIDANCE WILL INCREASE THE WIND SPEED (THEREFORE
ALSO THE SEAS) ACROSS THE SOUTHERN ATLC WATERS TODAY AND TONIGHT.
THIS WILL RESULT IN A SMALL CRAFT ADVISORY FROM DEERFIELD BEACH
SOUTH TO OCEAN REEF. SMALL CRAFT EXERCISE CAUTION WILL REMAIN IN
EFFECT FOR THE REMAINDER WATERS...EXCEPT LAKE OKEECHOBEE. A HIGH
RISK OF RIP CURRENTS WILL ALSO REMAIN IN EFFECT ALONG THE ATLANTIC
BEACHES THROUGH TODAY...IT LOOKS LIKE WILL BE IN EFFECT TILL THE
WEEKEND.
&&
.FIRE WEATHER...NO PROBLEM.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 84 74 84 74 / 10 - 10 20
FORT LAUDERDALE 83 75 84 75 / 10 - 10 20
MIAMI 83 74 83 74 / 10 - 10 20
NAPLES 87 66 88 67 / 00 00 00 00
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH TODAY FOR ZONES
630-650-670.
SMALL CRAFT ADVISORY THROUGH TODAY FOR ZONES 651-671.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH TODAY FOR ZONE 676.
&&
47Hazardous weather outlook, May 13, 3:05 AM EST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
405 AM EDT THU MAY 13 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA
FLZ068-072-074-132200-
BROWARD METROPOLITAN-DADE METROPOLITAN-PALM BEACH EASTERN-
405 AM EDT THU MAY 13 2004
.DAY ONE...TODAY
...HIGH RISK OF RIP CURRENTS EAST COAST BEACHES TODAY...
STRONG HIGH PRESSURE OFF THE FLORIDA EAST COAST WILL KEEP EAST WINDS
OF 17 TO 22 MPH WITH HIGHER GUSTS ALONG THE EAST COAST BEACHES TODAY.
THEREFORE...THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF
PALM BEACH...BROWARD ...AND MIAMI-DADE COUNTIES TODAY.
NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR
INFORMATION IN SPANISH, VISIT OUR WEB SITE AT ELTIEMPOENMIAMI.INFO.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
...HIGH RISK OF RIP CURRENTS THROUGH THE WEEKEND ALONG EAST COAST
BEACHES...
THE STRONG HIGH PRESSURE OFF THE FLORIDA EAST COAST WILL REMAIN
NEARLY STATIONARY THROUGH THE WEEKEND ALLOWING EAST WINDS TO BE AT 17
TO 22 MPH WITH HIGHER GUSTS. THEREFORE...THE HIGH RISK OF RIP
CURRENTS WILL CONTINUE ALONG THE SOUTH FLORIDA EAST COAST BEACHES
THROUGH THE WEEKEND.
NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
FLZ063-066-067-069>071-073-075-132200-
EASTERN COLLIER-GLADES-HENDRY-MAINLAND MONROE-PALM BEACH WESTERN-
WESTERN BROWARD-WESTERN COLLIER-WESTERN DADE-
405 AM EDT THU MAY 13 2004
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED.
ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR
INFORMATION IN SPANISH, VISIT OUR WEB SITE AT ELTIEMPOENMIAMI.INFO.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
BAXTER
Rip Current, Miami-Dade
- When
- May 13, 8:30 AM EST
- Where
- Miami-Dade County, Miami Beach
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 25.609, -80.499 (the zone’s center; the record gives no point)
A man drowned in a rip current at an unguarded section of Miami Beach.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 13, 20041 death · 2 injured · 1 event
- Tornado and Flash Flooding in Texas, May 13, 2004$1.6 million · F1 · 28 events
- Flash Flooding and Hail in Texas, May 13, 2004$7.3 million · 1 in hail · 14 events
- Tornado and Flash Flooding in Oklahoma, May 13, 2004$241,000 · F1 · 27 events
- Damaging Wind in New York, May 13, 2004$500,000 · 60 kt wind · 1 event
- Tornadoes and Flash Flooding in Texas, May 13, 2004$54,000 · F0 · 43 events
- Tornadoes and Flash Flooding in Texas, May 13 to 14, 2004$94,000 · F0 · 14 events
- Hail and Damaging Winds in Texas, May 13 to 14, 2004$125,000 · 60 kt wind · 5 events
- Damaging Wind in Texas, May 13, 2004$150,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Oklahoma, May 13, 2004$60,000 · 1 in hail · 20 events
- Flash Flooding in Texas, May 13, 2004$100,000 · 6 events
- Lightning Strike in Pennsylvania, May 13, 2004$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394552.